Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 210, NWS Des Moines, IA

May 29, 2004Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2004, 6:14 AM CDT for Cerro Gordo County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 6:14 AM CDT (11:14 UTC)
Expired
May 29, 2004, 7:00 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WUUS53 KDMX 291114
SVRDMX
IAC033-291200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
613 AM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA
  THIS INCLUDES THE CITY OF MASON CITY

* UNTIL 700 AM CDT

* AT 610 AM...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 6 MILES
  NORTH OF MASON CITY MUNICIPAL AIRPORT...OR ABOUT 10 MILES NORTHWEST
  OF MASON CITY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES NORTHEAST OF MASON CITY MUNICIPAL AIRPORT AROUND 620 AM...
  NEAR MASON CITY AROUND 630 AM AND
  6 MILES SOUTHWEST OF ROCK FALLS AROUND 635 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4327 9347 4322 9351 4291 9305 4325 9304

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:05 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 29, 4:05 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT SAT MAY 29 2004

.DISCUSSION...
STTN CONTINUES TO DVLP AS EXPECTED YDA WITH DEEP MSTR STREAMING
NWD.  POTENTIAL FLY IN THE OINTMENT WILL BE STG OUTFLOW BNDRY THAT
HAS DVLPD AS A RESULT OF OVR NGT CNVCTN.  THIS SHUD HELP TO ENHANCE
SVR WX POTENTIAL TNGT IF IT DOESNT GET PUSHED NORTHWARD DURG THE
DAY.  MDLS IN PRETTY GUD AGMT WITH FNTL PSN REACHING WRN IA BY
12Z/30 AND EAST OF IA AFT 00Z/31.  WL BE A CHANCE OF SVR WX AGN SUN
AFTN OVR ERN IA WITH GUD HEATING ERY IN THE DAY.  WL BE AN ERY EVENT
AND BE OUT OF THE WX PIX BY EVE.  OTR PROB IS WITH THE RAFL TNGT.
FFA OUT ALREADY AND WL KEEP IT GOING.  LK FOR 1.5 TO 2.5 INCH AVG A
REAL POSSIBILITY OUT OF THIS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z
SATURDAY THROUGH 14Z SUNDAY.

&&

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDDSM TO AFDDMX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 29, 5:55 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT SAT MAY 29 2004

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-081>083-
092>094-301100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-
KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-TAYLOR-
UNION-WARREN-WEBSTER-WINNEBAGO-WRIGHT-
555 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN IOWA FROM THE
INTERSTATE 35 CORRIDOR WEST.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE
THIS AFTERNOON WELL INTO TONIGHT.  STRONG TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS ARE ALL POSSIBLE WITH THESE STORMS. A
SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 6 PM ALONG
AND AHEAD OF AN APPROACHING COLD FRONT.  THE STORMS WILL TRACK
NORTHEAST INTO THE NIGHT.  THE TORNADO THREAT WILL BE GREATEST DURING
THE EARLY STAGES OF THE THUNDERSTORMS...BETWEEN 6 AND 10 PM.
AFTER THAT TIME...THE THREAT OF LARGE TORNADOES WILL
DECREASE...BUT THE THREAT OF VERY LARGE HAIL AND WINDS IN
EXCESS OF 65 MPH WILL INCREASE.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED WITH ISOLATED HEAVIER AMOUNTS.  SOILS REMAIN QUITE
SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY...HOWEVER IT DOES NOT
APPEAR THAT THE STORMS WILL BE SEVERE.  HEAVY RAINFALL IS POSSIBLE
EARLY IN THE MORNING BEFORE THE COLD FRONT PASSES EAST OF THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY FOR FROM 600 PM TODAY THROUGH
TONIGHT.

IAZ039-050-061-062-074-075-084>086-095>097-301100-
APPANOOSE-BLACK HAWK-DAVIS-JASPER-LUCAS-MAHASKA-MARION-MONROE-
POWESHIEK-TAMA-WAPELLO-WAYNE-
555 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA EAST OF
INTERSTATE 35 AND NORTHWEST OF A MARSHALLTOWN TO WATERLOO
LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DISSIPATE THIS MORNING.  IN ADDITION...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS
AFTERNOON.

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE
TONIGHT.  TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE ALL
POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS
WILL DEVELOP AFTER 6 PM WEST OF IOWA...ALONG AND AHEAD OF AN
APPROACHING COLD FRONT.  THE STORMS WILL TRACK NORTHEAST INTO THE
NIGHT REACHING OUR AREA AFTER 1000 PM.  THE TORNADO THREAT WILL BE
GREATEST DURING THE EARLY STAGES OF THE THUNDERSTORMS...BETWEEN 10
PM AND 2 AM. AFTER THAT TIME...THE THREAT OF TORNADOES WILL
DECREASE...BUT THE THREAT OF VERY LARGE HAIL AND WINDS IN EXCESS OF
60 MPH WILL INCREASE.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED WITH ISOLATED HEAVIER AMOUNTS.  SOILS REMAIN QUITE
SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY...HOWEVER IT DOES NOT
APPEAR THAT THE STORMS WILL BE SEVERE.  HEAVY RAINFALL IS POSSIBLE
EARLY IN THE MORNING BEFORE THE COLD FRONT PASSES EAST OF THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY FOR FROM 1000 PM THIS EVENING
THROUGH TONIGHT.

IAZ007-017-026>028-037-038-049-301100-
BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-MARSHALL-WORTH-
555 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST IOWA EAST OF A
WATERLOO TO LAMONI LINE.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS AND A FEW TORNADOES IS POSSIBLE
TONIGHT.  TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE ALL
POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS
WILL DEVELOP AFTER 6 PM WEST OF IOWA...ALONG AND AHEAD OF AN
APPROACHING COLD FRONT.  THE STORMS WILL TRACK NORTHEAST INTO THE
NIGHT REACHING OUR AREA AFTER 1000 PM.  THE TORNADO THREAT WILL BE
GREATEST DURING THE EARLY STAGES OF THE THUNDERSTORMS...BETWEEN 10
PM AND 2 AM. AFTER THAT TIME...THE THREAT OF TORNADOES WILL
DECREASE...BUT THE THREAT OF VERY LARGE HAIL AND WINDS IN EXCESS OF
60 MPH WILL INCREASE.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED WITH ISOLATED HEAVIER AMOUNTS.  SOILS REMAIN QUITE
SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY.  THE THREAT OF
SEVERE THUNDERSTORMS WILL EXIST FROM 1100 AM UNTIL 300 PM.
THOUGH THUNDERSTORMS MAY LATE THROUGH THE AFTERNOON...THE
THREAT OF SEVERE WEATHER WILL PASS BY 300 PM.  HEAVY RAINFALL IS
POSSIBLE EARLY IN THE MORNING BEFORE THE COLD FRONT PASSES EAST OF
THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY FOR FROM 1000 PM THIS EVENING
THROUGH TONIGHT.  ACTIVATION MAY ALSO BE POSSIBLE DURING THE MID
DAY HOURS SUNDAY FROM 1100 AM UNTIL 300 PM.

In the hours before

Local storm report, May 29, 12:16 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 AM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1213 AM     HAIL             2 N WALL LAKE           42.30N 95.09W
05/29/2004  1.75 INCH        SAC                IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

RUSSELL
Local storm report, May 29, 12:18 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1218 AM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             EARLY                   42.46N 95.15W
05/29/2004  0.88 INCH        SAC                IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

RUSSELL
Local storm report, May 29, 12:20 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             5 N ODEBOLT             42.38N 95.25W
05/28/2004  1.00 INCH        SAC                IA   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

&&

RUSSELL
Local storm report, May 29, 1:21 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
121 AM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND DMG     POMEROY                 42.55N 94.68W
05/29/2004                   CALHOUN            IA   LAW ENFORCEMENT

            A COUPLE OF 30 FOOT TALL TWO FOOT DIAMETER TREES WERE
            BLOWN ONTO POWER LINES.

&&

FAB
Local storm report, May 29, 1:38 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
138 AM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     BARNUM                  42.51N 94.36W
05/29/2004  61 MPH           WEBSTER            IA   MESONET

0110 AM     TSTM WND DMG     3 S LIDDERDALE          42.08N 94.78W
05/29/2004                   CARROLL            IA   LAW ENFORCEMENT

            MACHINE SHED BLOWN OVER

&&

FAB
Special weather statement, May 29, 1:45 AM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
145 AM CDT SAT MAY 29 2004

IAZ004-005-015-023-033-034-044-045-290800-

...SEVERE THUNDERSTORM WATCH #320 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  CALHOUN               CARROLL               CRAWFORD
  EMMET                 KOSSUTH               PALO ALTO
  POCAHONTAS            SAC

IAZ006-016-024-025-035-036-046-047-290800-

...SEVERE THUNDERSTORM WATCH #320 REMAINS IN EFFECT UNTIL 300 AM CDT
FOR THE COUNTIES OF...

  BOONE                 GREENE                HAMILTON
  HANCOCK               HUMBOLDT              WEBSTER
  WINNEBAGO             WRIGHT

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:40 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto50 min
May 28, 10:27 PM CDTSevere Thunderstorm WarningDMXCrawford, Sac33 min
May 28, 11:09 PM CDTSevere Thunderstorm WarningDMXCarroll36 min
May 28, 11:31 PM CDTSevere Thunderstorm WarningDMXSac59 min
May 28, 11:53 PM CDTTornado WarningDMXSac37 min
May 29, 12:28 AM CDTSevere Thunderstorm WarningDMXCalhoun47 min
May 29, 12:52 AM CDTSevere Thunderstorm WarningDMXCarroll38 min
May 29, 1:11 AM CDTSevere Thunderstorm WarningDMXWebster64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.